Alabama, 2006Tornado in Alabama, January 13, 2006
January 13, 2006 · NWS BMX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 13, 9:58 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 13, 9:58 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
958 AM CST FRI JAN 13 2006
.UPDATE...
QUICK UPDATE TO REFLECT QUICKER MOVEMENT OF THE FRONT AND
ASSOCIATED PRECIPITATION ACROSS CENTRAL ALABAMA. HIGH TEMPERATURES
HAVE LIKELY ALREADY BEEN REALIZED ACROSS THE STATE. BRISK WEST
NORTHWESTERLY WINDS WILL INCREASE BEHIND THE FRONT. WILL LIKELY
HOLD ON TO THE LAKE WIND ADVISORY OVERNIGHT...AND MAY UPGRADE TO A
WIND ADVISORY TOMORROW. LOOKS LIKE CENTRAL ALABAMA GOT LUCKY WITH
THIS SYSTEM...LOW LEVEL JET IS NOW INCREASING TO OUR
SOUTHEAST...AND WITH THE HEATING OF THE DAY AHEAD OF THE
FRONT...ANTICIPATING SOME STRONGER STORMS TO OUR SOUTHEAST.
&&
.PREV DISCUSSION... (ISSUED 533 AM CST FRI JAN 13 2006)
SHORT TERM...(TODAY THRU SUNDAY)
VERY DYNAMIC SYSTEM TO PLOW THRU THE SOUTHEAST STATES TODAY. COLD
FRONT ALREADY NEAR THE MISSISSIPPI RIVER AND SHOULD BE ENTERING
WEST ALABAMA AROUND 1000 AM AND LOCATED NEAR I-65 BY NOON. VERY
IMPRESSIVE WIND FIELDS AHEAD OF UPPER TROF WITH 0-1 KM STORM
RELATIVE HELICITIES ABOVE 400 ACROSS NORTHERN MISSISSIPPI.
HOWEVER...BEST CAPE AND LOW LEVEL INSTABILITY IS LOCATED SOUTHWEST
OF THIS AREA BACK OVER SW MISSISSIPPI AND NE LOUISIANA. BIGGEST
INHIBITING FACTOR ACROSS ALABAMA IS LOW DEW POINT TEMPERATURES.
CURRENTLY, DEW POINT TEMPS ARE IN THE 40S ACROSS CENTRAL
ALABAMA...WITH MID TO UPPER 50S JUST ACROSS THE STATE LINE IN
MISSISSIPPI. WITH FAST MOVEMENT OF SURFACE FRONT...HIGHER DEW
POINT TEMPERATURES WILL NOT HAVE MUCH TIME TO ADVECT NORTHWARD
BEFORE FRONT PUSHES THROUGH. MODEL GUIDANCE DOES NOT HAVE A GOOD
HANDLE ON LOW LEVEL MOISTURE AND MOST OF THE STRONGER
THUNDERSTORMS WILL BE ELEVATED. BEST CHANCE OF TORNADOES WILL BE IN
A NARROW ZONE AHEAD OF FRONT WHERE DEW POINT TEMPS WILL CRACK 55
DEGREES. THIS AREA WILL SHIFT EASTWARD DURING THE DAY...AND MAINLY
ALONG AND SOUTH OF A LIVINGSTON...TO MONTGOMERY...TO AUBURN LINE.
NORTH OF THIS LINE HAIL AND WINDS WILL BE PRIMARY THREAT IF HIGHER
WINDS JUST ABOVE THE SURFACE CAN TRANSPORT DOWNWARD. STRONGEST
GRADIENT WINDS WITH THIS SYSTEM WILL BE POST FRONTAL...AND WILL
ISSUE LAKE WIND ADVISORY FOR ALL COUNTIES THRU THE DAY SATURDAY.
SHOWERS AND THUNDERSTORMS WILL EXIT STATE QUICKLY THIS AFTERNOON
WITH CONVECTION OUT OF STATE BY SUNSET TODAY. LATEST ETA/GFS SHOW
A DEEPENING UPPER LOW AS TROF AXIS MOVES EAST OF ALABAMA...AND
THERE WILL BE ENOUGH LIFT AND MOISTURE LINGERING OVERNIGHT FOR
CHANCES OF RAIN BEFORE MIDNIGHT AND SNOW FLURRIES AFTER MIDNIGHT.
FLURRIES WILL LINGER ACROSS NE ALABAMA THRU SATURDAY MORNING THEN
CLOUDS WILL CLEAR OUT BY EARLY AFTERNOON. MOSTLY CLEAR SATURDAY
NIGHT AND SUNDAY AS UPPER LOW MOVES INTO THE ATLANTIC.
LONG TERM...(MONDAY THROUGH FRIDAY)
NEXT STORM SYSTEM WILL DIVE ACROSS THE AREA BRINGING SHOWERS AND
THUNDERSTORMS BACK INTO THE FORECAST MONDAY THROUGH EARLY
WEDNESDAY. UPPER TROUGH BEGINS TO PUSH EAST FROM THE SOUTHERN
PLAINS ON MONDAY ALLOWING SOUTHWESTERLY FLOW TO INCREASE ACROSS THE
AREA. WITH AMPLE MOISTURE AND WARM AIR ADVECTION...EXPECT SHOWERS
AND THUNDERSTORMS TO BEGIN MONDAY NIGHT AND LAST WELL INTO TUESDAY.
THE 00Z GFS RUN IS TRENDING TO A SLOWER SOLUTION AS IT HAS THE
SHORTWAVE LAGGING BEHIND AND NOT ROTATING AROUND THE BASE OF THE
UPPER TROUGH UNTIL LATE TUESDAY. MODELS CONTINUE TO SHOW FAIRLY
STRONG WINDS ALOFT AND A POTENT SHORTWAVE SO WILL CONTINUE TO
MENTION THE POSSIBILITY OF STRONG THUNDERSTORMS AS LONG AS
INSTABILITY IS ABLE TO RETURN.
AFTER THE FRONT PASSES THROUGH LATE TUESDAY NIGHT...CLOUDS AND A FEW
SHOWERS WILL HANG AROUND THE AREA THROUGH THE DAY ON WEDNESDAY WITH
COOLER AIR FILTERING INTO THE AREA. BY THURSDAY...CLEAR SKIES
SHOULD PREVAIL AS ANOTHER UPPER RIDGE SETS UP ACROSS THE AREA
ALLOWING TEMPERATURES TO MODERATE NEAR OR JUST ABOVE 60 DEGREES BY
FRIDAY.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
&&
12/07
Hazardous weather outlook, Jan 13, 9:34 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
934 AM CST FRI JAN 13 2006
ALZ011>015-017>050-141541-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
934 AM CST FRI JAN 13 2006
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS A PORTION
OF CENTRAL ALABAMA TODAY. LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS WILL BE THE PRIMARY THREATS. THIS AREA IS ALONG AND
EAST OF A LINE FROM MONTGOMERY TO ROCKFORD TO LANETT.
ISOLATED TORNADOES MAY ALSO BE POSSIBLE. THUNDERSTORMS WILL MOVE
INTO AND ACROSS THIS AREA THE REMAINDER OF THE MORNING HOURS.
GUSTY NORTHWEST WINDS WILL OCCUR ACROSS WESTERN SECTIONS AND
GUSTY SOUTH WINDS ACROSS THE EASTERN HALF OF THE AREA.
A LAKE WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT AS
POTENTIAL WIND GUSTS MAY REACH UP TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A LAKE WIND ADVISORY WILL CONTINUE THROUGH THE DAY ON SATURDAY AS
STRONG NORTHWEST WINDS WILL CONTINUE. SUSTAINED WINDS OF 15 TO 20 MPH
WITH GUSTS AS HIGH AS 30 MPH POSSIBLE...ESPECIALLY OVER HIGHER
TERRAIN AND ON OPEN WATERWAYS.
ANOTHER STRONG STORM SYSTEM IS FORECAST TO APPROACH THE AREA LATE
MONDAY. STRONG THUNDERSTORMS ARE POSSIBLE WITH THIS SYSTEM MONDAY
NIGHT THROUGH TUESDAY MORNING. THE TIMING AND STRENGTH OF STORMS
ASSOCIATED WITH THIS SYSTEM WILL BE REFINED AS THE EVOLUTION
BECOMES CLEARER.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS REQUIRED TODAY.
KSL
In the hours before
Special weather statement, Jan 13, 8:34 AM CST, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 AM CST FRI JAN 13 2006
ALZ024-026-131515-
JEFFERSON-ST. CLAIR-
834 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND ST. CLAIR
COUNTIES UNTIL 915 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...
AT 834 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM SPRINGVILLE TO BIRMINGHAM...MOVING EAST AT
40 MPH.
THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
PINSON...BIRMINGHAM AIRPORT...BIRMINGHAM...SPRINGVILLE...
TRUSSVILLE...ARGO...MARGARET AND ASHVILLE THROUGH 915 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
JONES/90
Special weather statement, Jan 13, 8:53 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 AM CST FRI JAN 13 2006
ALZ034-131530-
BIBB-
853 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 930 AM
CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 853 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRENT...MOVING NORTHEAST AT 75 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND MARVEL THROUGH 930 AM CST.
THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
ANOTHER THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS
CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS
SUCH AS LAWN FURNITURE AND TRASH CANS.
JONES/90
Special weather statement, Jan 13, 8:53 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR SPEED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
853 AM CST FRI JAN 13 2006
ALZ034-131530-
BIBB-
853 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 930 AM
CST...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 853 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRENT...MOVING NORTHEAST AT 40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE...BRENT
AND MARVEL THROUGH 930 AM CST.
THE PRIMARY THREAT FROM THIS STORM IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.
ANOTHER THREAT FROM THIS STORM IS STRONG GUSTY WINDS. THESE WINDS
CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS
SUCH AS LAWN FURNITURE AND TRASH CANS.
JONES/90
Special weather statement, Jan 13, 10:33 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1033 AM CST FRI JAN 13 2006
ALZ044-131700-
MONTGOMERY-
1033 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MONTGOMERY COUNTY UNTIL
1100 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 1033 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRADY...MOVING NORTHEAST AT 50 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR RAMER...GRADY...PINE
LEVEL...CARTERS HILL AND MATHEWS THROUGH 1100 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 13, 10:42 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CST FRI JAN 13 2006
ALZ042-131730-
LOWNDES-
1042 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LOWNDES COUNTY UNTIL
1130 AM CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 1042 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING NORTHEAST AT 55 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
LOWNDESBORO...AND HAYNEVILLE THROUGH 1130 AM CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
MBS/91
Special weather statement, Jan 13, 11:12 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1112 AM CST FRI JAN 13 2006
ALZ049-131800-
PIKE-
1112 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL
NOON CST...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...
AT 1112 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM 7 MILES NORTHWEST OF GOSHEN...MOVING NORTHEAST AT
40 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN...TROY...
ORION...BANKS...AND LINWOOD THROUGH NOON CST.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
ANOTHER THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF
INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY
OF THESE STORMS...TAKE SHELTER NOW.
MBS/91
Tornado, Barbour
- When
- January 13, 12:20 PM CST to 12:33 PM CST
- Where
- Barbour County, 8 mi N of Clayton
- Rating
- F0
- Path length
- 8.5 mi
- Path width
- 100 yd
- Injuries
- 1 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 32.000, -85.450
The tornado touched down at 12:20 PM CST in the Barbour County Wildlife Management Area, near the intersection of Charles Drive and County Road 49. It then moved northeastward and skirted County Road 49, then moved across a large wooded area and open pasture area. Several hundred trees were snapped off and uprooted near the beginning of the tornado damage path. As the tornado traveled northeast, a large warehouse at a family owned sod farm was completely destroyed. An office used by the sod farm was heavily damaged due to a large tree falling on it. The tornado crossed US 82 between the Comer community and the Batesville community. As the tornado crossed US 82, an automobile was tossed some 80 feet off the roadway. One male occupant of the car was injured and transported to the hospital. The tornado traveled just over a mile past US 82 and snapped off several hundred more trees before lifting north of US 82 near Bear Creek at approximately 1233 PM CST. The tornado snapped off many hundreds of trees along its path. One warehouse was destroyed, one office was heavily damaged, and one home sustained roof damage. Metal tin from the roof of a shed was thrown at least a half mile down the tornado path. At least one automobile was damaged and one man was injured. The tornado path length was 8.5 miles long and was 100 yards wide at its widest point.Begin: 31.9875/85.4472 End: 32.0328/85.3122
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, January 13, 20061 death · $500,000 · F1 · 1 event
- Tornadoes in South Carolina, January 13, 200618 injured · $505,000 · F1 · 6 events
- Tornado in Florida, January 13, 200613 injured · $2.0 million · F0 · 1 event
- Lightning Strike in Florida, January 13, 20061 death · 1 event
- Tornado in Georgia, January 13, 20061 injured · $2.0 million · F1 · 1 event
- Tornado in Louisiana, January 13, 20061 injured · $480,000 · F1 · 1 event
- Tornado in Florida, January 13, 2006$500,000 · F1 · 1 event
- Tornado in North Carolina, January 13, 2006$350,000 · F1 · 1 event
- Tornado in Alabama, January 13, 2006$500,000 · F0 · 1 event
- Damaging Winds in Virginia, January 13 to 14, 2006$270,000 · 70 kt wind · 4 events
- Lightning Strike in Alabama, January 13, 2006$250,000 · 1 event
- Tornado in Georgia, January 13, 2006$200,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491594.